Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 104, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2003, 11:38 AM CDT for 4 counties in Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2003, 11:38 AM CDT (16:38 UTC)
- Expired
- Jun 6, 2003, 12:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Boone County, IA, Dallas County, IA, Guthrie County, IA, Story County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -99 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
770
WUUS53 KDMX 061638
SVRDMX
IAC015-049-077-169-061715-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1137 AM CDT FRI JUN 6 2003
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOONE COUNTY IN CENTRAL IOWA
DALLAS COUNTY IN CENTRAL IOWA
NORTHWESTERN STORY COUNTY IN CENTRAL IOWA
SOUTHEASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA
* UNTIL 1215 PM CDT
* AT 1131 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHEAST OF FRASER TO
MENLO...OR FROM 28 MILES SOUTHEAST OF FORT DODGE TO 43 MILES WEST
OF DES MOINES...MOVING EAST AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR PERRY AROUND 1145 AM...
NEAR BOONE AROUND 1155 AM...
NEAR BOONE MUNICIPAL AIRPORT AROUND NOON...
NEAR REDFIELD AROUND 1205 PM...
NEAR WOODWARD AROUND 1210 PM AND
NEAR LUTHER AROUND 1215 PM.
AT 1133 AM...THE BOONE COUNTY EMERGENCY MANAGER REPORTED DIME SIZE
AND LARGER HAIL IN OGDEN.
HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
LAT...LON 4223 9385 4203 9414 4186 9417 4152 9459
4150 9403 4204 9358 4221 9336
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 4:00 AM CDT, 7 hours 38 minutes earlier.
Area forecast discussion, Jun 6, 4:00 AM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 AM CDT FRI JUN 6 2003 NOT MANY CHANGES MADE TO GOING FORECAST AS THINGS UNFOLDING AS PROGGED. UPPER SYSTEM OVER THE ERN DKTAS WILL SINK SOUTHEAST INTO NEBRASKA THEN PUSH EAST ACROSS NORTHERN IOWA BY MID AFTERNOON. THERE ARE A COUPLE CONCERNS FOR TODAY. THERE IS A POTENT VORT MAX ASSOCIATED WITH THIS LOW AS WELL AS SOME DECENT SHEAR AS THE UPPER LOW MOVES EAST. IF WE GET A COUPLE HOURS OF SUNSHINE...INSTABILITY SHOULD BE ENOUGH TO GO SURFACE BASED AND I CANNOT RULE OUT THE THREAT FOR A STRONG TO SEVERE STORM OR TWO ACROSS THE CWA LATER THIS MORNING. THE SYSTEM SHIFTS EAST BY LATE IN THE DAY AND THINGS BEGIN TO CLEAR DURING THE EARLY EVENING. THE NEXT SYSTEM REMAINS ON TRACK AS THE NEXT UPSTREAM SYSTEM IN NWRN SASKATCHEWAN DEVELOPS AN UPR LOW IN SERN NEB. THIS SYSTEM MOVES ACROSS THE STATE SATURDAY NIGHT AND SUNDAY. WE COULD ALSO SEE SOME THREAT SOME ISOLATED SEVERE STORMS SATURDAY NIGHT WITH THIS SYSTEM. I BACKED OFF ON HIGHS TODAY AND AGAIN ON SUNDAY TO ACCOUNT FOR THE CLOUD COVER OTHERWISE TEMPS HAVE NOT BEEN CHANGED FROM GOING FORECAST. NO CHANGES WERE MADE TO THE EXTENDED AT THIS TIME. .DSM...NONE FAB
Hazardous weather outlook, Jun 6, 5:30 AM CDT, 6 hours 8 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CDT FRI JUN 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD LIGHT RAIN WILL FALL OVER AREAS EAST OF I-35 AND NORTH OF HIGHWAY 20 THROUGH EARLY MORNING. ADDITIONAL RAINFALL AMOUNTS ARE EXPECTED TO BE AROUND A TENTH OF AN INCH. BY LATE MORNING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL IOWA AS A LARGE UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS IOWA. THERE IS SOME POTENTIAL FOR SEVERE WEATHER LATER THIS MORNING INTO THE AFTERNOON WITH SOME OF THE STORMS IF WE CAN GET SOME SUNSHINE TO BREAK THROUGH THE CLOUDS AND INCREASE THE DESTABILIZATION OF THE AIRMASS THAT IS IN PLACE. THERE IS A FAIR AMOUNT OF MOISTURE IN PLACE AND SOME SHEAR WILL OCCUR WITH THE LOW AS IT MOVES EAST. THERE IS STILL SOME QUESTION WHETHER THERE WILL BE LONG ENOUGH BREAKS IN THE CLOUD COVER FOR THE SUN TO HEAT THE SURFACE AND DESTABILIZE THE AIRMASS ENOUGH FOR THE STORMS TO GO SEVERE. THE MAIN SEVERE THREAT WOULD BE LARGE HAIL AND DAMAGING WIND. TIMING DETAILS ON THE POTENTIAL FOR SEVERE WEATHER WOULD PLACE THE BEST CHANCE BETWEEN 10 AM AND 3 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER LOW PRESSURE SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA SATURDAY NIGHT INTO SUNDAY. THIS SYSTEM WILL HAVE A TRACK THAT IS A LITTLE FURTHER SOUTH THAN THE ONE FOR LATER THIS MORNING AND AFTERNOON. THE STRENGTH OF THE SYSTEM ON SATURDAY NIGHT AND SUNDAY WILL ALSO BE WEAKER THAN TODAYS STORM SYSTEM. WITH WEAK SHEAR AND LIMITED MOISTURE SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. ANOTHER SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA TUESDAY NIGHT AND WEDNESDAY BUT IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON ACROSS CENTRAL IOWA. ADDITIONAL SPOTTER ACTIVATION IS POSSIBLE INTO SATURDAY NIGHT AND SUNDAY AS THE NEXT SYSTEM MOVES THROUGH THE STATE. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 12:13 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Hamilton, Hardin, Polk, Story | 47 min |
| Jun 6, 1:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.